The effect of an abrupt rise in bicarbonate concentration on cytoplasmic pH was studied in human platelets suspended in a Tyrode's buffer. Addition of bicarbonate raised extracellular pH but simultaneously caused pronounced cytoplasmic acidification. This effect may be due to combination of bicarbonate with hydrogen ions in extracellular fluid to form carbonic acid, which is converted by carbonic anhydrase to water and carbon dioxide. Bicarbonate ions do not diffuse rapidly across cell membranes, whereas carbon dioxide is highly diffusible and can combine with water in the cytoplasm, forming carbonic acid and reducing the intracellular pH. In accord with this explanation cytoplasmic acidification by bicarbonate was antagonised by acetazolamide (an inhibitor of carbonic anhydrase). Cytoplasmic acidification could contribute to adverse effects of intravenous sodium bicarbonate in patients with severe acidaemia. These findings add weight to the body of opinion that such treatment is both illogical and dangerous.